Iowa, 2016

Flooding in Iowa, September 23 to 30, 2016

September 23 to 30, 2016 · NWS DVN · 5 events in 5 counties and zones

Significant record to near record heavy rainfall in North Central and Northeast Iowa from 21 to 23 September of 4 to over 10 plus inches caused major river flooding on many forecast points on the Iowa tributaries of the Wapsipinicon, Cedar, lower Iowa, and Maquoketa rivers. Then major river flooding occurred downstream on the Mississppi River from the Iowa River and Mississippi River convergence…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.8 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Significant record to near record heavy rainfall in North Central and Northeast Iowa from 21 to 23 September of 4 to over 10 plus inches caused major river flooding on many forecast points on the Iowa tributaries of the Wapsipinicon, Cedar, lower Iowa, and Maquoketa rivers. Then major river flooding occurred downstream on the Mississppi River from the Iowa River and Mississippi River convergence and south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 23, 11:54 AM CST, 6 minutes earlier.

Area forecast discussion, Sep 23, 11:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1254 PM CDT FRI SEP 23 2016

.UPDATE...
Issued at 1256 PM CDT Fri Sep 23 2016

Precipitation continues to diminish to only isolated light showers
or sprinkles as the moisture transport has become very weak, along
with very weak shear and limited instability. The stronger forcing
and low level convergence has now shifted into western and southern
MN. This has triggered a band of thunderstorms in that area lifting
northeast.

A nearly stationary east-west frontal boundary was located near
Highway 34 and looks to remain stalled into Saturday. With all the
recent rainfall, areas to the north of the front should experience
an east wind, plenty of low clouds and areas of fog, along with
cooler temperatures. Our far southern cwa south of the front will
have more sunshine and much warmer temperatures this afternoon.

UPDATE Issued at 1008 AM CDT Fri Sep 23 2016

MCS that brought flash flooding last night to portions of eastern
IA has diminished this morning and the threat of heavy rain has
ended. Therefore, the flash flood watch has been allowed to expire.

An area of mostly light rain and a few embedded brief lightning
strikes continues from north of Des Moines to the Cedar Rapids/Iowa
City to Quad Cities area. This area of rain will continue to
diminish as the morning progresses. However, this is keeping
temperatures way cooler than expected and have already lowered
highs along the I-80 corridor.

Nearly stationary frontal boundary extends along Highway 34 with
extensive low stratus and some fog to the north. We will continue
to monitor rain and temperature trends and update some more if
needed. As the day progresses upper ridging/height rises should
push into the cwa suppressing any precipitation.

&&

.SYNOPSIS...
Issued at 348 AM CDT Fri Sep 23 2016

Stalled frontal boundary is draped near the I-80 corridor early
this morning. An upper level shortwave and wing of elevated
moisture transport was providing the focus for showers and storms
north of the boundary, arcing from portions of east central Iowa
into far northwest Iowa. Anomalously high precipitable water
values of near 2 inches along with repeated development was leading
to heavy rainfall and several reports of flash flooding,
especially from northern Buchanan through Delaware and into
southwest Dubuque counties where radar estimates 3-6 inches has
fallen within the past 12+ hours.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 348 AM CDT Fri Sep 23 2016

Shortwave looks to pass east of the area by mid morning with
attendant moisture transport gradually waning, thus anticipate
a gradual diminishing trend to the coverage and intensity of
the precipitation toward sunrise and through mid-morning.
Thereafter, will maintain low chances for a few showers and
possibly a storm through afternoon across the northern counties,
as the boundary attempts to edge northward ahead of ejecting
western trough and northward advancing surface low into the
Northern Plains. Temps today will be quite challenging as expect
a thermal gradient of 15-20+ degrees across the boundary, with
coolest readings far north of near 70 and warmest south with upper
80s, and the greatest bust potential from around Highway 30
through I-80.

An upper level ridge is shown to amplify over the region tonight
and the increasing subsidence will preclude any mention of
precipitation. Also, do not anticipate much movement to the front
with heights building aloft and boundary nearly parallel to
surface flow.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 348 AM CDT Fri Sep 23 2016

Saturday night through Sunday will bring our next chance of wet
weather, as the western trough and attendant surface low
lift through the Northern Plains. This will usher in a front
that should be slowing but making steady eastward progress as
it runs into ridging and given that the forcing is pulling away
from the region. Overall, it would appear as though convection
forming to our west ahead of the front Saturday will gradually
weaken while slowly making inroads from west to east Saturday
night, with residual showers lingering on Sunday. East/southeast
winds Saturday not favorable for much of a warmup from that of
Friday, but still continued above normal with highs widespread in
the 80s. Sunday will be cooler with the front and attendant
showers limiting highs to the 70s, with a few 80s possible east
if enough solar insolation.

Next week, is a period of lower confidence as medium range models
offer varying solutions on the upper pattern. GFS rolls a closed
low slowly eastward across the region into midweek, which would
offer potential for some showers rotating down across the region.
Meanwhile, the ECMWF is progressive with the shortwave and keeps
the residual southwestern energy at bay with a rex block, which
would be a drier scenario. And then the Canadian model which
maintains the upper ridge along and east of the cwa and develops
a slow moving upper low ejecting from the southwest into the
central conus. This would offer some heavy rain potential, mainly
to our south/west within near continuous deep moisture transport
on eastern flank of the slow moving trough. Overall, forecast is
toward a blend of GFS and ECMWF and a drier scenario with some
potential for lingering showers early in the week. Temperatures
look to be near to below normal early to midweek, with highs in
the 60s/70s and lows in the 40s/50s, then it looks like moderating
temperatures late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1256 PM CDT Fri Sep 23 2016

Mainly IFR conds at KCID/KDBQ/KMLI north of a nearly stationary
east-west frontal boundary in far southern IA. East winds less
than 10 knots. At KBRL VFR conds expected for most of the taf
cycle except for a few hours of MVFR conds late tonight. East to
southeast winds less than 10 knots.

&&

.HYDROLOGY...
Issued at 338 AM CDT Fri Sep 23 2016

Main changes to the hydro tonight is a flash flood event with 4 to 6
inches fallen in Maquoketa River Basin.  This has lead to fast rises
at Manchester.  A flood warning has been issued.  The conservative
side of the forecast has the site reaching 17.3 feet this afternoon
whereas the high end has it reaching 22.3 in the same period.  Will
monitor to see which forecast is right.

Previous Discussion.

Overview: Repeated rounds of very heavy rain have occurred over
northern Iowa, southeastern Minnesota, and western Wisconsin over
the past three days. A widespread 3 to 5 inches of rain has fallen
with isolated amounts of 6 to 9 inches. Additional heavy rainfall
is possible tonight and again Saturday night in the same general
area.

These extreme rainfall amounts will result in significant river
level rises downstream into eastern Iowa, including the
Mississippi River, into next week.

The majority of local river sites are now under either a flood
warning or flood watch as significant rises are forecast to begin
this weekend or early next week.

Warnings:

On the Cedar River, Iowa River, Wapsipinicon River (De Witt 4S),
and Mississippi River (sites Dubuque LD11 and Dubuque)

Confidence...Moderate on river level forecasts. Uncertainty arises
with respect to forecast crests, not on whether river levels will
exceed flood stage. How high rivers rise above moderate or major
flood stage is dependent on the downstream propagation of upstream
runoff. As new data is gathered over the coming days, forecast
confidence will likely increase.

Watches:

on the Mississippi River (all sites except Dubuque LD11 and
Dubuque) and Wapsipinicon River (Independence and Anamosa).

Confidence...Low to Moderate on river level forecasts because
river levels will depend on the amount of runoff that is routed
downstream through several tributary rivers. As new data is gathered
over the coming days, forecast confidence will likely increase.

&&

.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Haase
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...Haase
HYDROLOGY...Gibbs/Brooks/Uttech
Hazardous weather outlook, Sep 23, 10:22 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1122 AM CDT FRI SEP 23 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1122 AM CDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED BRIEF THUNDERSTORMS ARE POSSIBLE TODAY.

AREA RIVERS WILL BE EXPERIENCING SIGNIFICANT TO MAJOR FLOODING.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY AS
A COLD FRONT MOVES THROUGH THE REGION. THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/SHEETS

In the hours before

Local storm report, Sep 23, 7:11 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 AM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       COGGON                  42.28N 91.53W
09/23/2016  M2.70 INCH       LINN               IA   CO-OP OBSERVER

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       BELLE PLAINE            41.90N 92.27W
09/23/2016  M1.85 INCH       BENTON             IA   CO-OP OBSERVER

            24-HOUR RAINFALL

&&

PETERS
Local storm report, Sep 23, 8:14 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
914 AM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY RAIN       SWISHER                 41.84N 91.70W
09/23/2016  M3.43 INCH       JOHNSON            IA   COCORAHS

            RAINFALL OVER PAST 5 HOURS

0912 AM     HEAVY RAIN       NE BERTRAM              41.96N 91.53W
09/23/2016  M2.50 INCH       LINN               IA   TRAINED SPOTTER

            RAIN HAS ENDED

&&

TERRYS
Local storm report, Sep 23, 8:55 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 AM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HEAVY RAIN       3 ENE MARION            42.05N 91.54W
09/23/2016  M0.92 INCH       LINN               IA   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL

&&

TERRYS
Local storm report, Sep 23, 8:57 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 AM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     FLASH FLOOD      W AMANA                 41.80N 91.87W
09/23/2016                   IOWA               IA   EMERGENCY MNGR

            FLOODING CONINUES ALONG PRICE CREEK IN THE AMANA COLONIES

&&

DLS
Local storm report, Sep 23, 9:24 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1024 AM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     FLASH FLOOD      DYERSVILLE              42.48N 91.12W
09/22/2016                   DUBUQUE            IA   EMERGENCY MNGR

            FLASH FLOODING FLOWING INTO HOMES BASEMENT. FIRE
            DEPARTMENT IS RESPONDING TO THE INCIDENT.

1208 AM     FLASH FLOOD      WORTHINGTON             42.40N 91.12W
09/23/2016                   DUBUQUE            IA   EMERGENCY MNGR

            EM REPORTS A COUPLE OF WASHED OUT ROADS IN SOUTHWEST
            DUBUQUE COUNTY FROM FLOODING. MOST CREEKS HAVE RETURNED
            TO THEIR BANKS AT THE CURRENT TIME.

0513 AM     FLASH FLOOD      CEDAR RAPIDS            41.97N 91.67W
09/23/2016                   LINN               IA   LAW ENFORCEMENT

            ELLIS ROAD WEST OF EDGEWOOD ROAD IS UNDER WATER AND
            IMPASSABLE

0602 AM     HEAVY RAIN       1 E INDEPENDENCE        42.47N 91.88W
09/23/2016  M2.25 INCH       BUCHANAN           IA   TRAINED SPOTTER

            24-HOUR RAINFALL

0615 AM     HEAVY RAIN       WSW QUASQUETON          42.40N 91.76W
09/23/2016  E2.20 INCH       BUCHANAN           IA   COCORAHS

            24 HOUR RAINFALL. OBSERVED CREEKS BETWEEN QUASQUETON AND
            CENTER POINT ARE FULL. STANDING WATER IN DITCHES.

0642 AM     HEAVY RAIN       WILLIAMSBURG            41.67N 92.01W
09/23/2016  M1.60 INCH       IOWA               IA   CO-OP OBSERVER

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       BELLE PLAINE            41.90N 92.27W
09/23/2016  M1.85 INCH       BENTON             IA   CO-OP OBSERVER

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       COGGON                  42.28N 91.53W
09/23/2016  M2.70 INCH       LINN               IA   CO-OP OBSERVER

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       MARENGO                 41.80N 92.07W
09/23/2016  M2.25 INCH       IOWA               IA   CO-OP OBSERVER

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       IOWA CITY               41.66N 91.54W
09/23/2016  M1.20 INCH       JOHNSON            IA   CO-OP OBSERVER

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       CASCADE                 42.30N 91.01W
09/23/2016  M1.50 INCH       DUBUQUE            IA   CO-OP OBSERVER

            24-HOUR RAINFALL

0740 AM     HEAVY RAIN       VINTON                  42.16N 92.03W
09/23/2016  M2.20 INCH       BENTON             IA   CO-OP OBSERVER

            24-HOUR RAINFALL

0740 AM     HEAVY RAIN       1 S SWISHER             41.82N 91.69W
09/23/2016  M3.50 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAINFALL SINCE 3AM

0740 AM     HEAVY RAIN       MANCHESTER              42.49N 91.46W
09/23/2016  M5.69 INCH       DELAWARE           IA   CO-OP OBSERVER

            24-HOUR TOTAL

0740 AM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
09/23/2016  M1.75 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL SINCE 240AM

0755 AM     HEAVY RAIN       SWISHER                 41.84N 91.70W
09/23/2016  M3.43 INCH       JOHNSON            IA   COCORAHS

            RAINFALL OVER PAST 5 HOURS

0819 AM     HEAVY RAIN       4 N MARENGO             41.85N 92.07W
09/23/2016  M2.50 INCH       IOWA               IA   TRAINED SPOTTER

            RAINFALL SINCE 3AM

0912 AM     HEAVY RAIN       NE BERTRAM              41.96N 91.53W
09/23/2016  M2.50 INCH       LINN               IA   TRAINED SPOTTER

            RAIN HAS ENDED

0943 AM     FLASH FLOOD      W AMANA                 41.80N 91.87W
09/23/2016                   IOWA               IA   EMERGENCY MNGR

            FLOODING CONINUES ALONG PRICE CREEK IN THE AMANA COLONIES

0955 AM     HEAVY RAIN       3 ENE MARION            42.05N 91.54W
09/23/2016  M0.92 INCH       LINN               IA   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL

&&

PETERS
Local storm report, Sep 23, 10:20 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 AM CDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SSW BELLEVUE            42.26N 90.43W
09/23/2016  M1.00 INCH       JACKSON            IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       NNW CENTER POINT        42.19N 91.78W
09/23/2016  M1.40 INCH       LINN               IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       7 NNW KALONA            41.58N 91.75W
09/23/2016  M1.39 INCH       JOHNSON            IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       2 WSW CEDAR RAPIDS      41.96N 91.71W
09/23/2016  M1.70 INCH       LINN               IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       1 ENE NORTH LIBERTY     41.75N 91.59W
09/23/2016  M1.80 INCH       JOHNSON            IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       SE ELY                  41.88N 91.59W
09/23/2016  M1.93 INCH       LINN               IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       SW QUASQUETON           42.40N 91.76W
09/23/2016  M2.20 INCH       BUCHANAN           IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       6 W CENTRAL CITY        42.20N 91.64W
09/23/2016  M1.48 INCH       LINN               IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       6 NNW MOUNT CARROLL     42.18N 90.02W
09/23/2016  M1.15 INCH       CARROLL            IL   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       SW PEARL CITY           42.27N 89.83W
09/23/2016  M1.06 INCH       STEPHENSON         IL   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       3 NW CEDAR RAPIDS       42.00N 91.71W
09/23/2016  M4.36 INCH       LINN               IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       1 NNW MARION            42.05N 91.60W
09/23/2016  M1.04 INCH       LINN               IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       4 SSE ROBINS            42.02N 91.64W
09/23/2016  M1.05 INCH       LINN               IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       1 NE MARION             42.04N 91.58W
09/23/2016  M1.28 INCH       LINN               IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       2 SSW MARENGO           41.77N 92.08W
09/23/2016  M1.56 INCH       IOWA               IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       2 W CENTER JUNCTION     42.11N 91.13W
09/23/2016  M1.58 INCH       JONES              IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       5 WSW HOPKINTON         42.32N 91.34W
09/23/2016  M2.12 INCH       DELAWARE           IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       2 NE CEDAR RAPIDS       41.99N 91.64W
09/23/2016  M2.16 INCH       LINN               IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       2 NNW MOUNT AUBURN      42.28N 92.11W
09/23/2016  M2.40 INCH       BENTON             IA   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       NE HOPKINTON            42.34N 91.25W
09/23/2016  M3.56 INCH       DELAWARE           IA   COCORAHS

            24-HOUR RAINFALL

&&

PETERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Delaware

When
September 23, 12:00 PM CST to 4:00 PM CST
Where
Delaware County, 2.97 mi SW of Dundee to 0.53 mi NE of Buck Creek
Cause
Heavy Rain
Property damage
$150,000
Reported by
River/Stream Gage
Coordinates
42.552, -91.594

Heavy rainfall of 4 to over 10 inches over significant areas from 21 to 23 September in extreme North Central and Northeast Iowa moved downstream causing the Maquoketa River to rise above major flood stage levels.

Manchester rose above its major flood stage level of 20.0 feet on September 23rd, 2016 at approximately 12 PM CST. It crested around 20.3 feet at approximately 3 PM CST on September 23rd, 2016. It fell below major flood stage on September 23rd around 4 PM CST.

Flood, Buchanan

When
September 24, 9:00 AM CST to September 26, 10:00 PM CST
Where
Buchanan County, 2.39 mi SSW of Fairbank to 9.34 mi W of Littleton
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
42.599, -92.070

Heavy rainfall of 4 to over 10 inches over significant areas from 21 to 23 September in extreme North Central and Northeast Iowa moved downstream causing the Wapsipinicon River to rise above major flood stage levels.

Independence rose above its major flood stage level of 15.0 feet on September 24th, 2016 at approximately 9 AM CST. It crested around 19.4 feet at approximately 11 AM CST on September 25th, 2016. It fell below major flood stage on September 26th around 11 PM CST.

Flood, Benton

When
September 25, 5:00 AM CST to September 28, 9:00 AM CST
Where
Benton County, 6.42 mi NW of Mt Auburn to 4.71 mi NE of Atkins
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
42.305, -92.201

Heavy rainfall of 4 to over 10 inches over significant areas from 21 to 23 September in extreme North Central and Northeast Iowa moved downstream causing the Cedar River to rise above major flood stage levels.

Vinton rose above its major flood stage level of 19.0 feet on September 25th, 2016 at approximately 5 AM CST. It crested around 21.8 feet at approximately 8 AM CST on September 26th, 2016. It fell below major flood stage on September 28th around 9 AM CST.

Approximately 20 residences were inundated with water. State Highway 150 was closed at Vinton. Additional roads in the city of Vinton and secondary roads across the county were closed.

Flood, Linn

When
September 26, 9:00 PM CST to September 30, 6:00 AM CST
Where
Linn County, 2.78 mi W of Covington to 1.19 mi SSE of Lisbon
Cause
Heavy Rain
Property damage
$2.2 million
Reported by
River/Stream Gage
Coordinates
42.005, -91.824

Heavy rainfall of 4 to over 10 inches over significant areas from 21 to 23 September in extreme North Central and Northeast Iowa moved downstream causing the Cedar River to rise above major flood stage levels.

Cedar Rapids rose above its major flood stage level of 16.0 feet on September 25th, 2016 at approximately 10 PM CST. It crested around 22.0 feet at approximately 8 AM CST on September 26th, 2016. It fell below major flood stage on September 30th around 6 AM CST.

Over 100 buildings and homes were impacted by the flooding. Dozens of blocks were closed of due to temporary barriers related to the flooding for a few to several days.

Local agencies reported 27 roads were closed across the county.

Roughly 100 homes were evacuated in Palo, a community near Cedar Rapids along the Cedar River.

All the bridges except for the I-380 were closed. All schools in Cedar Rapids were closed for 3 days.

This was the second highest crest on record, surpassed only by the crest of 31.12 feet in 2008.

Flood, Cedar

When
September 27, 9:00 PM CST to September 30, 11:59 PM CST
Where
Cedar County, 1.72 mi NW of Cedar Bluff to 4.15 mi NE of Cedar Bluff
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.800, -91.340

The county Emergency Manager reported roughly 10 homes under water. There were 4 campgrounds that were evacuated. Numerous road closures occurred near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661488, 661491, 661494, 661496, 661627.